North Dakota, 2021

Heavy Snow in North Dakota, December 4 to 5, 2021

December 4 to 5, 2021 · NWS BIS · 12 events in 12 counties and zones

A short wave trough and affiliated surface low moved through North Dakota, resulting in snow and gusty winds developing over the area. Some of the snow became heavy over northern North Dakota.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave trough and affiliated surface low moved through North Dakota, resulting in snow and gusty winds developing over the area. Some of the snow became heavy over northern North Dakota. The greatest snow amount reported was seven inches in Rolette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 4, 6:31 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 4, 6:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
631 PM CST Sat Dec 4 2021

.UPDATE...
Issued at 631 PM CST Sat Dec 4 2021

Message for ongoing system remains the same with this update.

Band of light to moderate snow continues from northwest into
south central and southeast North Dakota this evening, along a
700mb frontogenesis max. This will continue to push east this
evening as the upstream low enters the area. Water vapor imagery
depicts a deepening shortwave trough entering north central
Montana with implied upper level divergence increasing over
northeast Montana and into northwest North Dakota. Upstream
observations at Glasgow and Wolf Point have experienced 1/4 mile
visibility and heavy snow at times as this upper level divergence
has coupled with the low-mid level baroclinic zone to produce
bands of heavy snowfall rates. These interacting forcing
mechanisms will transition east tonight, likely impacting the
Highway 2 corridor of North Dakota to produce similar conditions.
The overall system is relatively progressive with strongest ascent
lasting no more than a few hours at any one location, but
continues to look adequate for warning criteria snow exceeding 6
inches in many areas of the north tonight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 243 PM CST Sat Dec 4 2021

The forecast challenge for the near term remains the ongoing
winter storm. Presently, isentropic ascent ahead of an approaching
shortwave is producing snow in much of south central through
northwestern North Dakota. Snow should continue to increase in
coverage and intensity tonight as the trough passes through the
area. Heaviest snowfalls are expected in the northern half of the
forecast area where 4 to 8 inches of snow, with locally higher
amounts, is possible. Lesser amounts are expected further south
and west.

The associated surface low will pass through the state tonight
through Sunday morning. As surface pressure scoots eastward, a
tight pressure gradient develops over the region on the backside
as the area is sandwiched by the low to the southeast and high
pressure meandering to the southeast from southwestern Canada.
Therefore, very windy conditions will develop, especially across
the southern portion of the forecast area. Expect the pressure
gradient to loosen Sunday night as aforementioned high pressure
nudges into the region. This, along with clearing skies, will
produce some of the coldest temperatures of the year with lows
near zero south to the teens below zero north.

In regards to headlines, upgraded four counties in central North
Dakota to a winter storm warning, expanded the winter weather
advisory into the southern James River Valley, and issued a high
wind warning for Sunday in portions of southwestern and south
central North Dakota.

.LONG TERM...(Monday through Saturday)
Issued at 243 PM CST Sat Dec 4 2021

An arctic high moves over the area Monday resulting in quite cold
temperatures to start the extended period. Highs on Monday for
most locations north and east of the Missouri River will be in
the single digits above zero, while areas to the southwest will
range from 10 to 20 degrees. Similar highs are on tap for the day
Tuesday as well. Monday night and Tuesday night will also be
quite cold as lows will range from the single digits below to the
single digits above zero.

Conditions should moderate by mid-week as warmer air advects into
the region. Still, highs aren't expected to be much above average
for this time of the year, while lows dip back into the single
digits above zero for most locations by the weekend. In regards
to precipitation, could see a little snow Wednesday night into
Thursday as a shortwave energy clips through the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM CST Sat Dec 4 2021

Strong low pressure is bringing accumulating snow to much of
western and central North Dakota this evening, and will continue
to spread east overnight. MVFR/IFR ceilings and visibilities are
expected at times at all TAF sites. Gusty winds out of the
southeast tonight will shift northwest early Sunday morning as a
front pushes from west to east. Northwest winds will become
strong during the day Sunday, especially south. Though snow will
be tapering off during this time, blowing snow may continue to
cause visibility reductions during the day.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST /5 PM MST/ Sunday for
NDZ017>020-035>037-047-048-051.

High Wind Warning from 6 AM CST /5 AM MST/ to 6 PM CST /5 PM
MST/ Sunday for NDZ031>034-040>046-050.

Winter Storm Warning until 6 PM CST Sunday for NDZ001>005-
009>013-021>023-025.

&&

UPDATE...AE
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...AE
Hazardous weather outlook, Dec 4, 2:25 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
225 PM CST Sat Dec 4 2021

NDZ001>005-009>013-021>023-025-052030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
225 PM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect this afternoon through Sunday
afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect through Sunday afternoon. See
weather.gov/bis for details.

Very cold wind chills as low as 30 below zero are forecast Sunday
night through Monday morning, and again Monday night through
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ017>020-035>037-047-048-051-052030-
McKenzie-Dunn-Mercer-Oliver-Burleigh-Kidder-Stutsman-Logan-
La Moure-Dickey-
225 PM CST Sat Dec 4 2021 /125 PM MST Sat Dec 4 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect this afternoon through
Sunday afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect through Sunday afternoon.
See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ031>034-040>046-050-052030-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-McIntosh-
225 PM CST Sat Dec 4 2021 /125 PM MST Sat Dec 4 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning is in effect Sunday morning through Sunday
afternoon. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

Telken

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Rolette

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Rolette forecast zone
Reported by
Public
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

St. John received seven inches of snow.

Heavy Snow, Bottineau

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Bottineau received six inches of snow.

Heavy Snow, Ward

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Ward forecast zone
Reported by
Public

Berthold received six inches of snow.

Heavy Snow, Foster

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

McHenry received seven inches of snow.

Heavy Snow, Renville

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Sherwood received six inches of snow.

Heavy Snow, Wells

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Sykeston received six inches of snow.

Heavy Snow, Pierce

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Pierce County received an estimated six inches of snow.

Heavy Snow, Sheridan

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Sheridan County received an estimated six inches of snow.

Heavy Snow, McHenry

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

McHenry County received an estimated six inches of snow.

Heavy Snow, McLean

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
McLean forecast zone
Reported by
Public

McLean County received an estimated six inches of snow.

Heavy Snow, Burke

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Burke forecast zone
Reported by
Public
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Burke County received an estimated six inches of snow.

Heavy Snow, Mountrail

When
December 4, 7:00 PM CST to December 5, 11:00 AM CST
Where
Mountrail forecast zone
Reported by
Public
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Mountrail County received an estimated six inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994955, 994956, 994957, 995662, 995663, 995664, 995665, 995666, 995667, 995668, 995669, 995670.